MAUDE Adverse Event Report: BARD ACCESS SYSTEMS POWERPICC SOLO CATHETER 4F RADIOLOGY BASIC TRAY (SINGLE-LUMEN) (135 CM NITINOLGW; CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS

BARD ACCESS SYSTEMS POWERPICC SOLO CATHETER 4F RADIOLOGY BASIC TRAY (SINGLE-LUMEN) (135 CM NITINOLGW; CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS
Model Number 3194335
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/03/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The device has not been returned, at this time, to the manufacturer for evaluation.A lot history review (lhr) review is not possible, as no manufacturing lot number has been provided by the complainant.Device has not yet been returned for evaluation.
 
Event or Problem Description
It was reported that when changing the cap of the picc line with valve, a serological (human fluid) return of blood was noted drop by drop.It was stated the valve inside the picc line did not seem to close.In the icu, the neutral pressure procedure was applied during the irrigation of the picc line, which wants to keep the plunger depressed for a few seconds to return the valve.The administration of the antibiotic therapy was completed.Patient was not injured and picc line removed for another unknown medical reason.
 
Additional Manufacturer Narrative
The following were reviewed as part of this investigation: patient severity, trend analysis, applicable previous investigation(s), sample (if available), applicable fmea documents, labeling, and applicable manufacture records.Based on a review of this information, the following was concluded: the complaint of blood backflow was confirmed; however, the precise root cause was not identfied.The product returned for evaluation was one 4fr s/l powerpicc solo catheter.Usage residues were abundant throughout the sample.Microscopic inspection of the valve revealed material caught between the mating surfaces.The valve appeared to be stuck open by that material.The material appeared consistent with the silicone valve material.The sample was charged with water then held vertically with the luer adapter toward the ground.Water was observed leaking from the luer orifice.Following removal of the valve, microscopic inspection revealed a hole at one end of the infusion slit.A split extended into the hole.The hole was larger on the inside surface.The edges of the hole exhibited regular striations.The direction of those striations indicated a curving blade path.The occluding material length and the long axis of the hole were measured using a digital microscope and were found to be similar in dimension.Valve functionality was impeded by the material caught in the valve, which appeared to correspond to the hole in the valve material.It appeared that the valve was damaged, and that material was subsequently deposited between the mating surfaces of the infusion slit during device use.The position and characteristics of that hole indicated that damage was caused by contact with a sharp instrument, and likely occurred before the valve/hub was assembled, possibly during the valve slitting process.Photographs of the sample have been submitted to the manufacturing site for further evaluation.Based on the manufacturing site evaluation, the precise root cause for the valve damage could not be identified.A lot history review (lhr) review is not possible, as no manufacturing lot number has been provided by the complainant.
 
Event or Problem Description

Brand Name
POWERPICC SOLO CATHETER 4F RADIOLOGY BASIC TRAY (SINGLE-LUMEN) (135 CM NITINOLGW
Common Device Name
CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key7848032
Report Number3006260740-2018-02355
Device Sequence Number1565529
Product Code LJS
UDI-Device Identifier00801741027772
UDI-Public(01)00801741027772
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K072230
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 12/02/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number3194335
Device Catalogue Number3194335
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/06/2018
Event Location Hospital
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer11/27/2018
Initial Report FDA Received Date09/05/2018
Supplement Report FDA Received Date12/02/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1